Article

Outcome of a second-line protease inhibitor-containing regimen in patients failing or intolerant of a first highly active antiretroviral therapy.

Institute of Infectious and Tropical Diseases, L. Sacco Hospital, University of Milan, Italy.
JAIDS Journal of Acquired Immune Deficiency Syndromes (Impact Factor: 4.65). 06/2000; 24(2):115-22.
Source: PubMed

ABSTRACT The outcome of second-line protease inhibitor (PI)-containing highly active antiretroviral therapy (HAART) was investigated in 263 patients who were failed by (n = 148) or intolerant of (n = 115) a first HAART regimen. The endpoints were virologic failure (decline in HIV RNA < 1 log10 copies/ml after > or = 2 months) and discontinuation due to intolerance/toxicity. During a median follow-up of 483 days (33-1087 days), 154 patients (59%) discontinued the second regimen, 86 (33%) because of intolerance/toxicity; another 135 patients (51.3%) showed virologic failure. Independent factors associated with virologic failure (Cox's model) were 7 to 12 months of first HAART (hazard ratio [HR] 1.70 versus < or = 6 months: 95% confidence interval [CI], 1.08-2.70) and gender (HR 1.58 males versus females: 95% CI, 1.04-2.30); the negatively associated factors were advanced age (HR 0.61 > 34 years versus < or = 34 years: 95% CI, 0.42-0.88), a saquinavir-containing first HAART (HR 0.57 versus indinavir: 95% CI, 0.34-0.93) and change due to intolerance/toxicity (HR 0.58 versus failure: 95% CI, 0.35-0.98). The independent variables predictive of discontinuation due to intolerance/toxicity were the reason for switching (HR 1.79 intolerance versus failure: 95% CI, 1.02-3.16) and the first protease inhibitor (PI) regimen (HR 0.42 ritonavir versus indinavir: 95% CI, 0.22-0.80). Given that patients who are failed by a first regimen are at high risk of having rescue therapy fail as well, second-line regimens including therapies directed by testing of drug resistance patterns of clinical viral isolates are warranted. Patients experiencing toxicity due to a first PI-containing regimen are at risk of toxicity to other PIs and should be addressed to PI-sparing HAART.

0 Bookmarks
 · 
59 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Success with current protease inhibitors (PIs) is limited by substantial variability in pharmacokinetics, onset of adverse metabolic effects that include sustained lipid elevations and insulin resistance, and increased risk of lipodystrophy. Additionally, poor adherence to the often complex regimens can lead to emergence of PI-resistant human immunodeficiency virus (HIV) variants and treatment failure. Boosting blood levels of current PIs through coadministration of ritonavir can improve the pharmacokinetic characteristics of these agents, increasing the chances of success, but often at the price of additional adverse effects. New PIs in development have the potential to overcome at least some of these obstacles. Tipranavir, mozenavir, and atazanavir have favorable and unique resistance profiles, making them potentially effective in new treatment strategies in both PI-naïve and PI-experienced patients. Atazanavir does not cause the lipid elevations seen with current PIs, and it may improve adherence through once-daily dosing.
    AIDS PATIENT CARE and STDs 01/2003; 16(12):585-97. · 3.09 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Although the importance of the initial regimen in highly active antiretroviral therapy (HAART) has been emphasized, the effect on clinical outcome of early modification of the initial HAART regimen has not been well-defined. The analysis included antiretroviral-naive HIV patients who started HAART between 1999 and 2005 at a university hospital. Early modification was defined as any drug change within 2 months of starting HAART. The effect of early regimen modification on the occurrence of new AIDS-defining illness or death was assessed using Kaplan-Meier survival estimates, and hazard ratios were estimated using Cox's proportional hazards regression model. Of 398 patients beginning HAART, 21% experienced early modification of their regimen, the most common reason being gastrointestinal toxicity (49%). After adjusting for risk factors for occurrence of a new AIDS event or death, identified by univariate analysis, the hazards ratio contrasting early modification with maintenance of initial HAART regimen was 3.06 (95% confidence interval, 1.36-6.90; p = 0.007). There were significant differences between the AIDS event-free survival curves of patients in clinical categories B or C with or without early modification of initial HAART regimen (p = 0.0002), but no significant difference in patients in clinical category A (p = 0.706). A considerable proportion of patients who started HAART changed treatment regimen mainly due to intolerance early after start of HAART. Early modification of an initial HAART regimen was associated with poor clinical outcome in HIV patients in the advanced clinical categories.
    AIDS Research and Human Retroviruses 07/2007; 23(6):794-800. · 2.71 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Nephrolithiasis is a well-known complication of indinavir treatment and may result in urological symptoms ranging from renal colic to renal insufficiency. To obtain further knowledge regarding the incidence and risk factors of urological symptoms associated with indinavir sulfate use. This study was performed in the ATHENA (AIDS Therapy Evaluation National AIDS Therapy Evaluation Centre) cohort of patients infected with human immunodeficiency virus (HIV) receiving antiretroviral therapy in the Netherlands. The incidence rate of urological symptoms was assessed in a subcohort of 1219 patients starting HIV protease inhibitor treatment after 1996. Urological symptoms were defined as an initial report of nephrolithiasis, renal colic, flank pain, hematuria, renal insufficiency, or nephropathy. Using multivariate Cox regression analysis, risk factors for urological symptoms during indinavir treatment were subsequently studied among the subset of 644 patients who started indinavir treatment after 1996. The incidence of urological symptoms was 8.3 per 100 treatment-years for indinavir vs 0.8 per 100 treatment-years for other HIV protease inhibitors. Risk factors for urological symptoms during indinavir treatment were low weight (relative risk [RR], 2.1; 95% confidence interval [CI], 1.1-3.9), low lean body mass (RR, 1.7; 95% CI, 1.0-2.9), undetectable HIV-1 RNA when starting indinavir treatment (RR, 3.2; 95% CI, 1.5-6.0), prior treatment change because of intolerance (RR, 2.4; 95% CI, 1.2-5.1), indinavir regimens of 1000 mg or more twice daily (RR, 3.1; 95% CI, 1.3-8.2), and warm environmental temperatures (RR, 3.9; 95% CI, 1.7-8.8). Risk estimates were highest among patients with a low lean body mass. Increased alertness for urological symptoms is warranted for patients starting indinavir treatment, particularly among those with a low lean body mass, during indinavir regimens of 1000 mg or more twice daily, and in warm weather environments.
    Archives of Internal Medicine 08/2002; 162(13):1493-501. · 11.46 Impact Factor